Wildfire, Roan and Tavaputs Plateaus
- When
- July 7, 4:00 PM MST to July 16, 4:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
This lightning caused fire was named the Oil Springs Fire and it occurred on BLM land, 27 miles south of Rangely. This wildfire became classified as a Wildland Fire Use incident, used to accomplish resource objectives.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This lightning caused fire was named the Oil Springs Fire and it occurred on BLM land, 27 miles south of Rangely. This wildfire became classified as a Wildland Fire Use incident, used to accomplish resource objectives. The fire consumed 795 acres of pinyon pine, juniper, sagebrush and grass. The estimated cost of managing the fire was 135,000 dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 7, 1:34 PM MST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 234 PM MDT WED JUL 7 2004 .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...SCATTERED CONVECTION ACROSS THE MOUNTAINS THIS AFTERNOON WILL DIMINISH AROUND SUNSET THIS EVENING SOUTH OF I-70. NORTH OF THIS AREA...DEEPER INSTABILITY ALONG A SHEAR AXIS WILL SUSTAIN SHOWERS AND THUNDERSTORMS THROUGH LATE EVENING. UPPER LEVEL SUPPORT IS WEAK AND DEWPOINTS ARE RUNNING IN THE 30S TO LOW 40S...SO ERRATIC STRONG WIND GUSTS AND SMALL HAIL WILL BE PRIMARY STORM THREATS. TRAILING SHORTWAVE ENERGY MAY KEEP ISOLD SHOWERS GOING AFTER 06Z ACROSS THE EXTREME NORTH OTHERWISE...AIR MASS WILL STABILIZE WITH CLEARING SKIES. MIN TEMPS WILL BE SIMILAR TO THIS MORNING. THURSDAY...UPPER LEVEL HIGH WILL BE CENTERED OVER NORTHERN MEXICO... JUST WEST OF THE BIG BEND OF TEXAS...WITH A CLOSED UPPER LOW OVER SOUTHEAST ALBERTA/CANADA RESULTING IN A MODERATE WEST-SOUTHWEST FLOW ACROSS THE FORECAST AREA. BREEZY CONDITIONS LIKELY DURING THE AFTERNOON...ESPECIALLY NORTH. 12Z/ETA BRINGS DRIER AIR IN FROM THE SOUTHWEST THURSDAY WHILE THE GFS REMAINS MORE MOIST. LOOKING AT THE CURRENT WATER VAPOR IMAGERY...THERE IS A SMALL SURGE OF MOISTURE COMING UP FROM SOUTHERN CAL/ARIZONA THAT SHOULD AFFECT THE SOUTHERN ZONES TONIGHT INTO THURSDAY. HAVING A HARD TIME SEEING THE DRYING ETA ADVERTISES...SO WILL LEAN TOWARD THE MORE MOIST GFS. AT THIS TIME...WILL GO WITH ISOLD CONVECTION IN THE SOUTHERN MOUNTAINS THURSDAY AFTERNOON/EVENING...WITH STORMS DRIVEN MORE BY HEATING. ACROSS THE NORTH...A SLIGHTLY MORE MOIST AND UNSTABLE AIR MASS WILL EXIST WITH STRONGER SHEAR TO SUPPORT MORE ORGANIZED SCT CONVECTION. DEWPOINTS WILL REMAIN SIMILAR TO THIS AFTN...THEREFORE CHANCE OF WETTING RAIN WILL BE SLIM. ERRATIC WIND GUSTS AND SMALL HAIL WILL CONTINUE TO BE MAIN THREATS WITH STRONG THUNDERSTORMS. THURSDAY NIGHT...THINGS WILL QUIET DOWN AFTER SUNSET AS ANOTHER SURGE OF SUB-TROPICAL MOISTURE MOVES UP ACROSS THE DESERT SOUTHWEST. EMBEDDED S/W ENERGY AND MOISTURE WILL REACH THE AREA FRIDAY. EXPECT JUST AN INCREASE IN HIGH CLOUDS OVER THE SOUTH OVERNIGHT WITH TEMPS HOLDING UP A FEW DEGREES AS A RESULT. ELSEWHERE PERSISTENT CONDITIONS WILL OCCUR...WITH NO POPS EXPECTED AFTER 06Z/FRI. DJN.83 .LONG RANGE (FRIDAY-WEDNESDAY)...NOT A LOT OF DAY TO DAY CHANGE THROUGHOUT THE PERIOD. AN ELONGATED DIRTY RIDGE WILL REMAIN ENTRENCHED ACROSS THE SOUTHERN U.S., WITH SEVERAL DISTURBANCES FLOWING THROUGH IT. TEMPERATURES MOSTLY NEAR TO ABOVE NORMAL. FRIDAY: A SOUTHWESTERLY FLOW ALOFT, COMBINED WITH A SHORTWAVE OVER WESTERN COLORADO WILL LIKELY TRIGGER CONVECTIVE ACTIVITY ACROSS MUCH OF THE CWA. LOW LEVEL MOISTURE LOOKS TO INCREASE, PROVIDING A FAIRLY DEEP MOISTURE LAYER THROUGHOUT. TEMPERATURES WILL BE A FEW DEGREES COOLER DUE TO INCREASED CLOUD COVER. EVEN THE LOWER VALLEYS WILL SEE A CHANCE OF WETTING RAINS. WILL STAY WITH THE INCREASED POPS OF THE LAST PACKAGE. SATURDAY & SUNDAY: HAVE INCREASED THE POPS A BIT THROUGHOUT THIS PERIOD. ALTHOUGH THE MOISTURE LAYER DOES NOT LOOK TO BE AS DEEP, THE INSTABILITY IS FORECAST TO REMAIN. DRIER, MORE STABLE CONDITIONS WILL PREVAIL TO OUR SOUTH, NEAR THE CENTER OF THE WESTERN PORTION OF THE RIDGE. TEMPERATURES WILL CREEP UP AFTER THE SLIGHT EBB ON FRIDAY. MONDAY-WEDNESDAY: ALTHOUGH A PACIFIC LOW PRESSURE CENTER WILL REMAIN FAR TO THE NORTHWEST OF THE CWA...IT WILL HELP TO DEEPEN A WEST COAST TROF. THIS WILL INDUCE MORE RIDGING OVER WESTERN COLORADO AND EASTERN UTAH, RESULTING IN A WARMING AND DRYING TREND. MOUNTAIN AREAS... MAINLY NORTH...WILL SEE ISOLATED AFTERNOON CONVECTION. TEMPERATURES ABOVE NORMAL. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. DJN/BA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT WED JUL 7 2004 COZ001>014-017>023-UTZ022>025-027>029-081300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER THE MOUNTAINS WITH GUSTY WINDS TO AROUND 45 MPH AND BRIEF LIGHT TO MODERATE RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...MAINLY OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. NL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416816.